Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A lower bound for sums of eigenvalues of the Laplacian


Author: Antonios D. Melas
Journal: Proc. Amer. Math. Soc. 131 (2003), 631-636
MSC (2000): Primary 58G25; Secondary 35P15, 58G05
DOI: https://doi.org/10.1090/S0002-9939-02-06834-X
Published electronically: September 25, 2002
MathSciNet review: 1933356
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\lambda _{k}(\Omega )$ be the $k$th Dirichlet eigenvalue of a bounded domain $\Omega $ in $\mathbb{R} ^{n}$. According to Weyl's asymptotic formula we have

\begin{displaymath}\lambda _{k}(\Omega )\thicksim C_{n}(k/V(\Omega ))^{2/n}.\end{displaymath}

The optimal in view of this asymptotic relation lower estimate for the sums $\sum_{j=1}^{k}\lambda _{j}(\Omega )$ has been proven by P.Li and S.T.Yau (Comm. Math. Phys. 88 (1983), 309-318). Here we will improve this estimate by adding to its right-hand side a term of the order of $k$ that depends on the ratio of the volume to the moment of inertia of $\Omega $.


References [Enhancements On Off] (What's this?)

  • 1. P.Kröger: Estimates for sums of Eigenvalues of the Laplacian, Jour. Funct. Anal. 126 (1994), 217-227. MR 95j:58173
  • 2. P.Li, S.T.Yau: On the Schrödinger equation and the eigenvalue problem, Comm. Math. Phys. 88 (1983), 309-318. MR 84k:58225
  • 3. E.Lieb: The number of bound states of one-body Schrö ndinger operators and the Weyl problem, Proc. Sym. Pure Math. 36 (1980), 241-252. MR 82i:35134
  • 4. G.Pólya: On the eigenvalues of vibrating membranes, Proc. London Math. Soc. (3) 11 (1961), 419-433. MR 23:B2256
  • 5. B.Simon: Weak trace ideals and the number of bound states of Schrödinger operators, Trans. Amer. Math. Soc. 224 (1976), 367-380. MR 54:11109
  • 6. R.S.Strichartz: Estimates for sums of eigenvalues for domains in homogeneous spaces, Jour. Funct. Anal. 137 (1996), 152-190. MR 97g:58172

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 58G25, 35P15, 58G05

Retrieve articles in all journals with MSC (2000): 58G25, 35P15, 58G05


Additional Information

Antonios D. Melas
Affiliation: Department of Mathematics, University of Athens, Panepistimiopolis 15784, Athens, Greece
Email: amelas@math.uoa.gr

DOI: https://doi.org/10.1090/S0002-9939-02-06834-X
Received by editor(s): August 28, 2001
Published electronically: September 25, 2002
Communicated by: Bennett Chow
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society